Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Possible causes for Irregular periods while on birth control pills - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Good Posted in: Menstruation and Miscarriage
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   my girlfriend is really concerned...she got her period as normal for 5 days 2.5 weeks ago...but then went back to school where she plays college volleyball and they have been undertaking an extremely stressful training regimen above and beyond what the athletes are used to. So, about 10 days into this she got her period again (2 weeks after she had one and approximately 2 weeks earlier than normal). Now it still hasn't gone away after 7 days of having it (and she never has it this long). She actually went to the OB-GYN last Friday for her yearly check-up and then can her several reasons as to why this could be occuring but not hard set answers and this was also before it went on for this long of duration, as well. What could be happening with this?
Doctor :   Hi
Doctor :  
Let me read through
User :   Sounds good
Doctor :  
May I know her age?
User :   19
Doctor :  
Is she on any medications?
User :   just birth control but has been for over a year
User :   and has been on the same dosages
Doctor :  
Has she stopped those pills recently?
User :   no. she has been on them consistently everyday at the exact same time of the day
Doctor :  
Doctor :  
Does she have any other medical problems?
Doctor :   Is she sexually active?
User :   No other medical problems. She is extremely active as an athlete obviously and her body is pretty accustomed to stress.
User :   She is sexually active with myself, yes.
Doctor :  
When was the last time you have had unprotected sexual intercourse?
User :   we always have protected sex.
Doctor :  
Ok. That is good.
Doctor :  
Does she have fever?
User :   no. just getting dizzy and slightly nauseous during the really intense exercise but hasn't vomited.
Doctor :  
Did she have similar problems in the past?
User :   and the period is heavier during the exercise then slows during the rest of the day to the point where she doesn't need a tampon in...just has to have it in at the beginning of the day and during the exercise during the mid-day.
User :   she has always had consistent periods with the exception of one time during her collegiate sport season this past fall where she had some spotting about halfway through the month
Doctor :  
Doctor :  
I shall explain it to you.
User :   sounds good.
Doctor :  
Her symptoms may be related to hormone disturbances.
Doctor :  
Such disturbances are known to occur in one who is on hormonal contraceptives
Doctor :  
especially when exposed to stress.
Doctor :  
This could be the possible explaination,
User :   that makes sense as i thought it was definitely stress related due to the rapid rise in exercise intensity
Doctor :  
The other cause can include uterine dysfunctions such as fibroids
Doctor :  
So if these problems recur it would be worthwhile to have an examination done by a gynaecologist.
Doctor :   Have you followed?
User :   how long should she wait to see if she shoudl go in to get an exam? this period is lasting 7 days so far which is 2 days longer than normal and at an abnormal time.
User :   but otherwise yes i follow what you are saying
Doctor :   Blood loss results in development of complications secondary to anaemia.
Doctor :   In a few people such episodes have been lasting for more than 15 to 20 days too.
User :   so when is a good guideline to determine if she needs to see her OB-GYN again...she was just in their for her annual exam last Friday and they didn't seem overly concerned?
Doctor :   I would say not too wait for too long, such as more than 10 days
User :   ok...would the ob-gyn that she saw the other day have run any tests that would have shown the fibroids? she wasn't able to do the pap smear cuz she had her period at the time of the appointment
Doctor :   You can wait for another week to see if her symptoms improve.
User :   and if the period disappears then just consider it hormonal distubrances and watch to see if it happens again? and if it doesn't go away in that time frame then see a doc asap?
Doctor :  
Doctor :  
It is probably due to stress related hormonal disturbances.
User :   ok sounds good. thats what i figured...i just wanted to make sure that it wasn't on a different scale of emergency status.
Doctor :  
If these cycles recur during her next cycles and are severe then she may need further evaluation..
User :   ok thank you for your help and reassurance
Doctor :  
Emergency arises only if she develops complications.
Doctor :  
Symptoms of anaemia means she may be having excessive blood loss.
User :   does she need extra supplemental iron for the time being with the amount of blood loss she is seeing right now?
Doctor :  
If you are aware of those symptoms watch for those.
Doctor :  
She would be fine with dietary modifications
User :   she eats extremely clean diet right now with 5 meals/day and regular vitamins and minerals
Doctor :  
As iron stores in the body would be good enough to cope up with the crisis, unless if she has lost too much blood.
Doctor :  
Include green leafy vegetables and meat if she is a non vegetarian in the diet.
User :   i just know that she has lost considerably more than usual b/c it has been 2 extra days than normal and it happened in the middle of the month when she wasn't supposed to get it
Doctor :  
That should be enough.
Doctor :   That is od.
Doctor :  
* I mean it is Ok.
User :   ok sounds good. thanks, doc.
Doctor :  
She should not have any problem with that and since you say the bleed is not heavy, it is not of a concern.
Doctor :  
Do you have any other query?
User :   no. that should be good for now. i will relay the advice to her and thank you for your help.
Doctor :  
Please fill the feed back form too.
Doctor :  
Thanks for consulting HealthcareMagic. Bye for now. Please refer your friends to our service.
User :   ok thank you
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor